Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Grand Forks, ND

June 13, 20174 counties in North Dakota; Clay County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 8:44 PM CDT for 4 counties in North Dakota; Clay County, Norman County, Minnesota. It was in force for 46 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Jun 13, 2017, 9:30 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Barnes County, ND, Cass County, ND, Richland County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:54 PM CDTTSTM WND DMGWest Fargo, NDA FEW 3 TO 4 INCH BRANCHES BROKEN DOWN. REPORTED VIA SOCIAL MEDIA.
Jun 13, 8:59 PM CDTTSTM WND GST 1005 S Fargo, NDA HIGH VOLTAGE ELECTRICAL TOWER WAS BENT OVER BY EXTREME DOWNBURST WINDS. NUMEROUS WOODEN POWER POLES WERE SNAPPED AND TREES DAMAGES IN THE AREA. PEAK WINDS ESTIMATED IN EXCESS OF 100 MPH. TIME BASED ON RADAR AND NEARBY WIND SENSORS.
Jun 13, 9:04 PM CDTTSTM WND GST 704 Ssw Fargo, NDVERY STRONG WINDS FOR A MINUTE OR MORE.
Jun 13, 9:07 PM CDTTSTM WND GST 643 Nnw Fargo, NDSEVERE WIND GUSTS FOR SEVERAL MINUTES.
Jun 13, 9:10 PM CDTTSTM WND DMG2 W Arthur, NDTREES WERE BLOWN DOWN.
Jun 13, 9:10 PM CDTTSTM WND GST 645 Ese Moorhead, MNPEAK WINDS MEASURED AT AN RWIS STATION.
Jun 13, 9:13 PM CDTTSTM WND GST 652 S Hunter, NDPEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
Jun 13, 9:15 PM CDTTSTM WND GST 70Fargo, NDPEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET FLOODING BEGINNING.
Jun 13, 9:15 PM CDTTSTM WND GST 70Fargo, NDPEAK WINDS ESTIMATED TO 70 MPH DOWNTOWN. SOME STREET FLOODING BGINNING.
Jun 13, 9:20 PM CDTTSTM WND GST 601 N Argusville, NDA FEW LARGE TREES BLOWN DOWN IN ARGUSVILLE.
Jun 13, 9:28 PM CDTTSTM WND GST 601 N Argusville, ND
Jun 13, 9:30 PM CDTTSTM WND DMGArgusville, NDLARGE TREE BLOWN DOWN IN ARGUSVILLE.
Jun 13, 9:30 PM CDTTSTM WND GST 703 Nne Grandin, NDVEHICLES PULLED OVER TO THE SIDE OF THE INTERSTATE IN WHITEOUT CONDITIONS DUE TO VERY HEAVY RAINS AND VERY STRONG WINDS.
Jun 13, 9:35 PM CDTTSTM WND GST 645 Ese Moorhead, MNPEAK WINDS MEASURED AT AN RWIS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KFGF 140144
SVRFGF
MNC027-107-NDC003-017-077-097-140230-
/O.NEW.KFGF.SV.W.0044.170614T0144Z-170614T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
844 PM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Clay County in northwestern Minnesota...
  Southwestern Norman County in northwestern Minnesota...
  Cass County in southeastern North Dakota...
  Southern Traill County in southeastern North Dakota...
  East central Barnes County in southeastern North Dakota...
  Northwestern Richland County in southeastern North Dakota...

* Until 930 PM CDT.

* At 843 PM CDT, severe thunderstorms were located along a line
  extending from near Valley City to Davenport, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Davenport, Kindred and Durbin around 845 PM CDT. 
  Horace around 850 PM CDT. 
  Frontier, West Fargo and Prairie Rose around 855 PM CDT. 
  Fargo, Page and Moorhead around 900 PM CDT. 
  Glyndon, Erie and Kragnes around 905 PM CDT. 

This includes the following highways...
 Interstate 29 between mile markers 48 and 99.
 Interstate 94 in North Dakota between mile markers 298 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4695 9795 4724 9749 4724 9745 4726 9745
      4742 9720 4693 9620 4663 9668 4658 9719
TIME...MOT...LOC 0143Z 234DEG 66KT 4698 9793 4670 9709 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
1 follow-up statement
404 
WWUS53 KFGF 140208
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
908 PM CDT TUE JUN 13 2017

NDC077-140217-
/O.CAN.KFGF.SV.W.0044.000000T0000Z-170614T0230Z/
Richland ND-
908 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4663 9695 4689 9725 4695 9795 4724 9749
      4724 9745 4726 9745 4742 9720 4693 9620
      4663 9668
TIME...MOT...LOC 0207Z 234DEG 66KT 4723 9742 4695 9658 

$$

MNC027-107-NDC003-017-097-140230-
/O.CON.KFGF.SV.W.0044.000000T0000Z-170614T0230Z/
Clay MN-Norman MN-Cass ND-Traill ND-Barnes ND-
908 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLAY...SOUTHWESTERN NORMAN...CASS...SOUTHERN TRAILL AND EAST
CENTRAL BARNES COUNTIES...

At 907 PM CDT, severe thunderstorms were located along a line
extending from near Galesburg to Averill, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. At 907 pm, spotters reported 70 
         mph winds in south Fargo.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Glyndon and Averill around 910 PM CDT. 
  Felton and Blanchard around 915 PM CDT. 
  Kelso around 920 PM CDT. 

This includes the following highways...
 Interstate 29 between mile markers 49 and 99.
 Interstate 94 in North Dakota between mile markers 331 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4663 9695 4689 9725 4695 9795 4724 9749
      4724 9745 4726 9745 4742 9720 4693 9620
      4663 9668
TIME...MOT...LOC 0207Z 234DEG 66KT 4723 9742 4695 9658 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 13, 6:56 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 656 PM CDT Tue Jun 13 2017

SPC issued a severe thunderstorm watch for most of the FA through
1 am. Have no active warnings at this point, but radar shows some
echoes moving into the far southern FA. This area has been cloudy
and cool, so this may be a limiting factor. On the positive side,
there are strong 850mb winds feeding into the southern Red River
Valley with a lot of moisture to work with. So will be watching to
see how the activity moving up into the southern FA responds as it
moves northward.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue Jun 13 2017

Coverage and location of severe storms this afternoon/evening main
challenge and impacts through the short term.

Still monitoring storm potential as several scenarios could play
out affecting severe storms and associated hazards. Surface low
remains over se SD with warm front through east central SD into s
MN. Some model guidance lifts the low into se ND however Clouds
over ne SD may be hindering northward progress of low. this would
lessen the significant tornado threat somewhat. Another scenario
could be development along a boundary or pseudo dry line initially
over se ND mid late afternoon developing northward through the
evening. Tornadoes could initially develop however this case would
be more supportive of a large hail and damaging wind event. In
either case will continue to monitor conditions closely. Storms
will continue to propagate east through evening weakening late
this evening.

Wednesday for the most part should be dry other than some
lingering shra over the far ne in the morning and across the far
north in wrap around later in the afternoon. highs will be close
to average.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue Jun 13 2017

The extended period begins with zonal flow over the area in the wake
of a departed low pressure system, with the jet beginning to sag
south of the area. Expect a few disturbances to move through the
flow bringing chances for more precipitation.

By Saturday, low pressure develops south of the forecast area with
the greatest risk for pcpn across South Dakota and southern
Minnesota. Upper level low pressure crossing North Dakota will
provide sufficient lift to trigger showers across the area. By
Sunday, conditions will be a bit more tranquil.

Otherwise, temperatures through the end of the period will generally
stay on the warm side, with upper 70s to low 80s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue Jun 13 2017

Not a lot happening at any of the TAF sites now, but anticipate
things to become more active between 02z and 06z. Ceilings have
been lowering as well, so looks like most TAFs will be MVFR to IFR
at times. Improving conditions expected by Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 16 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
411 AM CDT Tue Jun 13 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, several tornadoes, and localized flash flooding are all
possible. The greatest potential for strong tornadoes exists in
the far southern Red River valley into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
140915-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
411 AM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Two rounds of showers and thunderstorms are expected today. The
first round will arrive early this morning, with a second round
developing this afternoon and continuing through the evening and
into the overnight hours. Hail to golf ball size, damaging winds
to 80 mph, tornadoes, and localized flash flooding are all
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periods of showers and thunderstorms across the
region from Thursday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Special weather statement, Jun 13, 5:45 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017

MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ponemah around 550 PM CDT.
  Upper Red Lake around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
      4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508

Lee
Local storm report, Jun 13, 7:19 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 NE NASHUA             46.05N 96.29W
06/13/2017  E1.00 INCH       WILKIN             MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.

&&

GGUST
Local storm report, Jun 13, 7:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 SSW HOFFMAN           45.78N 95.82W
06/13/2017                   GRANT              MN   FIRE DEPT/RESCUE

            FUNNEL MOVING UP FROM SOUTH.

&&

GGUST
Local storm report, Jun 13, 7:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     FUNNEL CLOUD     1 SW HAVANA             45.94N 97.63W
06/13/2017                   SARGENT            ND   TRAINED SPOTTER

            BREIF FUNNEL CLOUD OBSERVED HIGH IN THE CLOUD.

&&

GGUST
Local storm report, Jun 13, 8:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
822 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 E KENT                46.44N 96.54W
06/13/2017  E1.00 INCH       WILKIN             MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL.

&&

GGUST
Local storm report, Jun 13, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
838 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     5 N GWINNER             46.30N 97.66W
06/13/2017                   RANSOM             ND   TRAINED SPOTTER

            A FEW LARGE 4-6 INCH DIAMTER TREE LIMBS BROKEN DOWN.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:11 PM CDTSevere Thunderstorm WarningFGFCass, Richland49 min
Jun 13, 7:27 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent48 min
Jun 13, 8:11 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent49 min
Jun 13, 8:14 PM CDTTornado WarningFGFBarnes, Cass, Ransom31 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningFGFCass, Richland66 min
Jun 13, 9:24 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill41 min
Jun 13, 9:32 PM CDTAreal Flood AdvisoryFGFCass2 hr
Jun 13, 7:02 PM CDTTornado Warning Tornado observedFGFGrant43 min
Jun 13, 7:40 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail50 min
Jun 13, 7:46 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin59 min
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 13, 9:37 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more53 min
Jun 13, 9:57 PM CDTAreal Flood AdvisoryFGFBeltrami, Lake of the Woods, Roseau6 hr
Jun 13, 10:13 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena62 min
Jun 13, 10:58 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods62 min
Jun 14, 12:03 AM CDTSpecial Weather StatementFGFLake of the Woods27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.